California, 2005

High Wind in California, February 3, 2005

February 3, 2005 · NWS SGX · 4 events in 4 counties and zones

At least 15 homes in Idyllwild were moderately to severely damaged by falling trees and some residents were told to evacuate. Some trees fell on power lines in the Inland Empire, causing sporadic power outages and small tree fires.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

At least 15 homes in Idyllwild were moderately to severely damaged by falling trees and some residents were told to evacuate. Some trees fell on power lines in the Inland Empire, causing sporadic power outages and small tree fires. Power was knocked out in spots throughout San Diego County as well. One big rig was toppled on I-8 near Buckman Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 3, 9:35 AM PST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 3, 9:35 AM PST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 AM PST THU FEB 3 2005

.SYNOPSIS...HIGH PRESSURE OVER THE GREAT BASIN COMBINED WITH STRONG
NORTHEAST WINDS ALOFT WILL PRODUCE SANTA ANA WINDS THROUGH TODAY.
THE STRONGEST WINDS WILL BE THROUGH AND BELOW MOUNTAIN CANYONS. THE
WINDS WILL DECREASE TONIGHT...BUT IT WILL STILL REMAIN BREEZY IN THE
MOUNTAIN PASSES AND CANYONS THROUGH FRIDAY. ONSHORE FLOW WILL RETURN
THIS WEEKEND BRINGING COOLER DAYS AND THE RETURN OF THE MARINE
LAYER.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THE WATER VAPOR LOOP SHOWED A WELL DEFINED JET TRACKING DIRECTLY
OVER SOUTHERN CALIFORNIA THIS MORNING. 12Z NKX SOUNDING INDICATED A
WEAK INVERSION AROUND 700 MB WITH 50-60 KT EAST WINDS ABOVE 700 MB.
AS THE INVERSION BREAKS DOWN...STRONG DOWNWARD FORCING WILL TRANSFER
SOME OF THIS WIND ENERGY ALOFT TOWARD THE SURFACE RESULTING IN
ANOTHER WINDY DAY IN THE MOUNTAINS AND VALLEYS. FUNNELING EFFECTS
THROUGH THE MOUNTAIN PASSES WILL RESULT IN WIND GUSTS IN EXCESS OF
60 MPH. WINDS HAVE ALREADY INCREASED THIS MORNING WITH A GUST TO 57
MPH AT JULIAN AT 800 AM. THE HIGH WIND WARNING WILL REMAIN IN EFFECT
THROUGH THE AFTERNOON...AFTER WHICH THE UPPER SUPPORT DECREASES.

SURFACE PRESSURE GRADIENTS WILL REMAIN STRONGLY OFFSHORE TONIGHT
THROUGH FRIDAY MORNING. THE SURFACE HIGH WILL DRIFT FROM NEVADA TO
COLORADO TONIGHT...A POSITION FAVORABLE FOR GUSTY EAST WINDS TO
CONTINUE IN THE SAN DIEGO AND RIVERSIDE COUNTY MOUNTAINS.

ON SATURDAY THE OFFSHORE EVENT WILL END AS A WEAK SHORTWAVE TROUGH
SWEEPS ACROSS THE REGION. HIGH CLOUDS WILL INCREASE AS THE SYSTEM
APPROACHES...AND THE MARINE LAYER WILL START TO REFORM AS PRESSURE
GRADIENTS TURN MORE ONSHORE. INITIALLY THE MARINE LAYER WILL BE
SURFACE BASED AS IT USUALLY IS AFTER AN OFFSHORE EVENT AND DENSE FOG
WILL BE POSSIBLE AT THE COAST AS EARLY AS SATURDAY. THE MARINE LAYER
WILL DEEPEN THROUGH THE WEEKEND WILL CLOUDS SPREADING FARTHER INLAND
THROUGH SUNDAY.

IN THE LONG TERM...ON MONDAY A STRONGER SHORTWAVE WILL SLIDE DOWN
THE COAST AND CONTINUE TO DEEPEN THE MARINE LAYER. A MODEST INCREASE
IN MID LEVEL MOISTURE WILL BRING MID AND HIGH CLOUDS BUT TOO EARLY
TO TELL IF IT WILL BE ENOUGH TO GENERATE LIGHT SHOWERS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNINGS AND WIND ADVISORIES UNTIL 600 PM TODAY...SEE
LAXNPWSGX.

&&

MOEDE
Hazardous weather outlook, Feb 3, 6:00 AM PST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST THU FEB 3 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-041400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST THU FEB 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

SURFACE HIGH PRESSURE OVER UTAH COMBINED WITH NORTHEAST
WINDS ALOFT WILL CAUSE STRONG GUSTY SANTA ANA WINDS TODAY. THE
STRONGEST WINDS WILL BE THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES THIS MORNING INTO EARLY AFTERNOON.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING OR EXPECTED...

.DAY ONE... TODAY THROUGH TONIGHT.

HIGH WIND WARNING IN EFFECT UNTIL 600 PM TODAY FOR
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-

WIND ADVISORY IN EFFECT UNTIL 600 PM TODAY FOR
SAN DIEGO COUNTY COASTAL AREAS-

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

LOCAL GUSTY NORTHEAST WINDS BELOW THE PASSES FRIDAY MORNING.

MACKECHNIE

In the hours before

Local storm report, Feb 3, 6:54 AM PST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
654 AM PST THU FEB 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     NON-TSTM WND DMG 35 E SAN DIEGO          32.71N 116.55W
02/02/2005                   SAN DIEGO          CA   BROADCAST MEDIA

            NEAR BUCKMAN SPRINGS ON I-8 ONE BIG RIG WAS TOPPLED OVER
            DUE TO WIND GUSTS. A CHP OFFICER ESTIMATED A WIND OF 50
            MPH NEAR THE TIME OF THE ACCIDENT.

&&

SWASON
Local storm report, Feb 3, 8:14 AM PST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
814 AM PST THU FEB 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     NON-TSTM WND GST CUYAMACA PEAK           32.95N 116.61W
02/03/2005  64 MPH           SAN DIEGO          CA   TRAINED SPOTTER

&&

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Riverside County Mountains

When
February 3, 10:46 AM PST
Where
Riverside County Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High Wind, San Diego County Mountains

When
February 3, 2:14 PM PST
Where
San Diego County Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High Wind, San Bernardino County Valley/The Inland Empire

When
February 3, 2:45 PM PST to 3:45 PM PST
Where
San Bernardino County Valley/The Inland Empire forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

High Wind, Santa Ana Mountains and Foothills

When
February 3, 7:30 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441493, 5441494, 5441491, 5441492.